Toxic Optic Neuropathy secondary to Systemic Chloramphenicol for Septic Arthritis: Case Report
Copyright (c) 2018 Okonkwo et al.
This work is licensed under a Creative Commons Attribution 4.0 International License.
Introduction: Chloramphenicol is a broad-spectrum antibiotic with excellent tissue penetration. Systemic use was popularised in the 1950s due to its affordability andease of preparation. It is now rarely used in developed countries due to its significant side effect profile including toxic optic neuropathy.
Case Description: A 68-year-old female presented to a neighbouring eye department with a 2-month history of bilateral visual deterioration, initially thought to be due to cataracts. However, due to the moderate cataract density and visual acuities of 6/60 and hand movements a medical history revealed that she had been taking systemic chloramphenicol for 6 months for chronic septic arthritis following a complicated total knee replacement. Following a normal ophthalmic examination besides reduced colour vision and constricted visual fields a diagnosis of toxic optic neuropathy secondary to chloramphenicol was made. Once systemic Chloramphenicol was stopped, her vision improved to 6/24 bilaterally although subjectively did not return to baseline.
Conclusion: Cataracts are a common cause of visual reduction, however, if the amount of cataract does not correlate with the extent of loss of visual acuity then an alternative cause must be considered. Early recognition of toxic neuropathy is key, as withdrawal of Chloramphenicol often results in improvement of visual symptoms.